Illinois, 2007

Flash Flood and Flood in Illinois, July 9, 2007

July 9, 2007 · NWS LOT · 17 events in 5 counties and zones

A cold front moved into northern Illinois during the afternoon hours producing severe thunderstorms which moved slowly and produced very heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$905,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A cold front moved into northern Illinois during the afternoon hours producing severe thunderstorms which moved slowly and produced very heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 9, 2:07 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 9, 2:07 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
307 PM CDT MON JUL 9 2007

.DISCUSSION REGARDING MORNING ZONES/GRIDS...

MORNING SFC ANALYSIS SHOWS COLD FRONTAL BOUNDARY NOW EXTENDS FROM
NRN LWR MI SWWD ACROSS CNTRL WI AND NERN IA.  THIS FRONT IS PRETTY
MUCH ON TRACK WITH EARLIER FCSTS...ALTHOUGH LATEST GUIDANCE NOW
BRINGS IT INTO NRN IL DURG THE ERLY AFTN HRS BEFORE GOING STNRY.
FRONT IS EXPECTED TO LAY OUT GENERALLY N OF I-80.  FCST FOR TDY IN
TERMS OF TEMPS/WINDS/PCPN AND SKY COVER REFLECTS THIS SCENARIO.  TO
S OF BOUNDARY...GENLY SUNNY CONDS EXPECTED TIL LATER THIS
AFTN...WITH TEMPS UP IN THE 90S AGAIN.  TO N...GOING A LTL
COOLER...BUT NOT MUCH SINCE THERE WILL BE SVRL HRS OF UNINHIBITED
SFC HEATING BEFORE FNT ARRIVES.  EVEN WHEN IT DOES...ADVECTION  WILL
BE WEAK.  FRONT WILL LIKELY MOVE A LITTLE FASTER NR LK MI AND BACK
DOOR INTO EXTRM NERN IL/NWRN IND DURG AFTN.  BEST CHCS FOR TSTMS ALG
AND N OF THIS FRONT...BUT WILL HAVE AT LEAST LO CHC POPS IN TO S AS
WELL BASED ON FCST SOUNDINGS THAT SHOW AIR MASS BCMG VERY UNSTABLE
OVR RGN BY LATE AFTN.  THIS MAKES SENSE AS HIGHER DEW POINTS START
POOLING ALG BOUNDARY.  CURRENT SATLT IMAGERY ALSO SHOWS BEST ENERGY
TO SUPPRT FRONTAL MOVEMENT HAS ALREADY PUSHED INTO STLAWR VLY...WITH
MUCH WEAKER POS SHEARED TROF EXTENDING WWD ACROSS UPR GRTLKS...SO NO
REASON TO DOUBT FRONT BCMG STNRY ACROSS SRN GRTLKS TDY.

WILL KEEP CHC TSTMS IN ENTR FA THRU TNGT DUE TO DEGREE OF
INSTABILITY FCST AND SFC BOUNDARY IN AREA.  ALSO TNGT...MUCH MORE
VIGOROUS SHRT WAVE STARTS TO DIG SEWD ACRS SRN CAN.  GUIDANCE HAS
PICKED UP ON THE MORE IMPRESSIVE NATURE OF THIS FEATURE WHICH SHOWS
UP QUITE WELL ON WATER VAPOR IMAGERY FROM NRN BC INTO NRN/CNTRL
ALBERTA.  AS A RESULT...ASSD COLD FRONT IS NOW EXPECTED TO ACCELRATE
AND ARRIVE SOONER THAN EARLIER FCST.  GRIDS HAVE BEEN ADJUSTED TO
RELFECT FROPA ACROSS FA FROM NW-SE BETWEEN 00 AND 06Z WED.  WITH
PLENTY OF INSTABILITY IN PLACE AND STRENGTHENING VERTICAL WIND
PROFILES AS THIS SYS NEARS ON TUES...HAVE UPPED POPS INTO LIKELY CAT
FOR TUES AFT-EVE.  NEW SPC OTLKS ARE OUT AND ALSO PLACE MUCH OF FA
IN SLGT RISK OF SVR.  BETTER DYNAMICS TO N...BUT AGAIN...FCST WIND
PROFILES ACROSS NRN IL-IND NOT TOO SHABBY EITHER AND EXPECT
INSTABILITY WILL BE SUFFICIENT TO COMPENSATE FOR ANY LACK OF UPR LVL
SUPPORT.

DUE TO VIGOROUS NATURE OF THIS SYS...EXPECT ISALLOBARIC FIELD TO BE
RATHER IMPRESSIVE BY JULY STANDARDS.  THERFORE WILL GO WITH RAPID
CLRG IN POST FRONTAL AIR MASS TUES NGT...SETTING THE STAGE FOR
COOLER AND LESS HUMID CONDS HEADING INTO WED DUE TO AMPLE MID-LLVL
ADVECTION FROM NW.

HAVE MADE LTL CHG TO FCST AFT WED WITH RGN EXPECTED TO BE DRY WITH
TEMPS RUNNING A LTL BLO SEASONAL NORMS.  HOWEVER...00Z GFS RUN DVLPS
ANOTHER DIGGING SYS SWD OUT OF CNTRL CAN BY FRI RESULTING IN RETURN
OF WARM/HUMID AMS AHD OF ANOTHER COLD FROPA FCST TO OCCUR FRI
EVENING.  THIS WOULD SUGGEST ANOTHER TSTM THREAT FRI-FRI EVENING.
GIVEN THAT THIS SCENARIO IS AN OUTLIER AMONG OTHER MODEL
GUIDANCE...HAVE DECIDED TO GO STATUS QUO WITH INHERITED FCST AND
NEIGHBORING OFFICES.

MERZLOCK

&&

.AVIATION...
100 PM CDT

FOR THE 1800 UTC TAFS...MAIN AVIATION FORECAST CONCERN WILL BE ON
CONVECTIVE POTENTIAL THIS AFTERNOON/EARLY THIS EVENING. SURFACE COLD
FRONT AT 17Z EXTENDS FROM SOUTH CENTRAL IOWA THROUGH SOUTHERN
WISCONSIN. FRONTAL BOUNDARY HAS ACCELERATED DOWN LAKE MICHIGAN
SHORELINE IN SOUTHWEST WISCONSIN THIS AFTERNOON...AND LATEST
THINKING IS THAT THIS BOUNDARY WILL REACH ORD IN THE 21Z-22Z TIME
FRAME. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
SOUTHERN WISCONSIN AS THIS FRONT TRACK SOUTHWARD. FACTORS FAVORING
CONVECTION TODAY WILL BE LOW LEVEL CONVERGENCE WITH THE APPROACHING
FRONT AND RATHER IMPRESSIVE INSTABILITY WITH 100 HPA ML CAPES ON THE
ORDER OF 2000-2500 J/KG. FACTORS WHICH MAY LIMIT STORM ORGANIZATION
INCLUDE MARGINAL DEEP LAYER SHEAR AND RATHER ILL DEFINED MID/UPPER
LEVEL FORCING. AT THIS TIME WILL INCLUDE MENTION OF TSRA ACROSS
TERMINALS IN THE 21Z-24Z FRAME WITH THUNDERSTORMS GRADUALLY
DIMINISHING THIS EVENING WITH WEAKENING DIURNAL INSTABILITY...AND
FRONT GRADUALLY SHIFTING SOUTH OF THE TERMINALS. WINDS FOR
ORD/MDW/GYY WILL SHIFT TO THE NORTHEAST WITH FRONTAL PASSAGE THIS
AFTERNOON WHILE WINDS AT DPA/RFD ARE EXPECTED TO BE SOMEWHAT LIGHTER
FARTHER AWAY FROM THE LAKE...BUT LIKELY FAVORING NORTH.

FOR TONIGHT...FRONT LIFTS BACK NORTHWARD INTO SOUTHERN WISCONSIN
ALLOWING WINDS TO VEER AROUND TO THE SOUTH LATE TONIGHT. SOUTH WINDS
WILL THEN INCREASE INTO THE 10 TO 15 KNOT RANGE TOMORROW MORNING AS
SFC PRESSURES FALL ACROSS THE UPPER MIDWEST IN RESPONSE TO NEXT FAST
MOVING SYSTEM TO APPROACH THE AREA TOMORROW.

MARSILI

&&

.MARINE...
300 PM CDT
COLD FRONT CURRENTLY MOVING DOWN LAKE MICHIGAN IS EXPECTED TO
DISSIPATE LATER THIS EVENING.  MEANWHILE...LOW PRESSURE OF 29.4
INCHES IS EXPECTED TO DEVELOP ACROSS THE NORTHERN PLAINS AND
SOUTHERN CANADIAN PROVINCES THIS EVENING.  THIS LOW WILL MOVE
EASTWARD INTO ONTARIO PROVINCE TONIGHT AND ACCELERATE TOWARDS
EASTERN ONTATIO TOMORROW AFTERNOON.  MEANWHILE...A COLD FRONT
ATTACHED TO THIS SYSTEM IS EXPECTED TO BEGIN MOVING DOWN THE LAKE
TOMORROW...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
THE DAY.  AFTER THE PASSAGE...HIGH PRESSURE OF 30.1 INCHES WILL
BUILD ACROSS THE WESTERN GREAT LAKES RESULTING IN FAIR AND DRY
CONDITIONS THROUGH THE REMAINDER OF THE WORK WEEK.

GITRO
&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jul 9, 10:50 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1150 AM CDT MON JUL 9 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
092130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1150 AM CDT MON JUL 9 2007/1250 PM CDT MON JUL 9 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN
ILLINOIS AND EXTREME NORTHERN INDIANA THIS AFTERNOON AND EVENING.
THE RISK AREA IS GENERALLY ALONG AND NORTH OF INTERSTATE 80.

SCATTERED STORMS MAY DEVELOP ACROSS NORTHEAST ILLINOIS AND NORTHWEST
INDIANA AFTER 2 PM CDT OR 3 PM EDT. A WEAK FRONT WILL MOVE SOUTH TO
THE ILLINOIS AND WISCONSIN BORDER. A LAKE BREEZE FROM LAKE MICHIGAN
MAY MOVE WEST TOWARDS ROCKFORD. THESE TWO FRONTS MAY PROVIDE ENOUGH
LIFT TO INITIATE THE SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AGAIN TUESDAY AFTERNOON
AND EVENING OVER MUCH OF NORTHERN ILLINOIS.  A STRONGER COLD FRONT
IS FORECAST TO SWEEP ACROSS THE MIDWEST TUESDAY EVENING.  WITH
STRONGER WIND PROFILES ASSOCIATED WITH THIS SYSTEM...AND WITH AMPLE
INSTABILITY IN PLACE AHEAD OF THE FRONT...STORMS ARE EXPECTED TO
HAVE MORE COVERAGE AND A GREATER POTENTIAL FOR DEVELOPING DAMAGING
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-092130-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID-
POINT OF THE LAKE AND SOUTHWARD TO MICHIGAN CITY MI BEYOND 5 NM
OFFSHORE-
430 AM CDT MON JUL 9 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN LAKE
MICHIGAN THIS AFTERNOON AND EVENING.

SCATTERED STORMS MAY DEVELOP ACROSS THE LAKE THIS AFTERNOON AND
EVENING.  A FEW STORMS MAY BE CAPABLE OF PRODUCING MARGINALLY SEVERE
HAIL AND WIND GUSTS IN EXCESS OF 34 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AGAIN TUESDAY AFTERNOON
AND EVENING.  A COLD FRONT IS FORECAST TO SWEEP ACROSS THE SOUTHERN
END OF LAKE MICHIGAN TUESDAY EVENING.  THE PRIMARY THREAT FROM THESE
STORMS WILL BE DAMAGING WIND GUSTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

The radar

The Chicago radar (KLOT), 72 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 2 lightning, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, McHenry

When
July 9, 2:25 PM CST
Where
McHenry County, 5 mi W of Huntley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.170, -88.517

A tree was blown down on a car at Route 20 and Harmony Road.

Thunderstorm Wind, McHenry

When
July 9, 2:45 PM CST
Where
McHenry County, Huntley
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.170, -88.420

Large tree limbs blown down at Route 20 and Church Road.

Thunderstorm Wind, Kane

When
July 9, 2:48 PM CST
Where
Kane County, 2 mi SW of Algonquin
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.150, -88.308

Hail, De Kalb

When
July 9, 2:48 PM CST to 2:50 PM CST
Where
De Kalb County, De Kalb
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.930, -88.750

Thunderstorm Wind, Kane

When
July 9, 3:00 PM CST
Where
Kane County, Hampshire
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.100, -88.530

Six to Eight inch diameter tree limbs blown down at Warner and Jefferson Roads.

Lightning, McHenry

When
July 9, 3:00 PM CST
Where
McHenry County, Marengo
Property damage
$100,000
Reported by
Newspaper
Coordinates
42.250, -88.600

Lightning struck a two-story house starting a fire which caused signficant damage.

Flood, McHenry

When
July 9, 3:00 PM CST to 6:00 PM CST
Where
McHenry County, Crystal Lake
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.230, -88.330

Over a foot of water covered the intersection of Keith Avenue, Devonshire Lane and Route 14.

Thunderstorm Wind, Cook

When
July 9, 3:03 PM CST
Where
Cook County, Arlington Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.080, -88.000

Tree blown down in backyard of a house.

Hail, Will

When
July 9, 3:05 PM CST to 3:07 PM CST
Where
Will County, 2 mi N of Romeoville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.659, -88.070

Penny size hail reported at Veterans Parkway and Rogers Road.

Lightning, McHenry

When
July 9, 3:15 PM CST
Where
McHenry County, Lake in the Hills
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.180, -88.320

Lightning struck a house causing a fire in the attic, which sustained extensive damage. The rest of the house was uninhabitable.

Thunderstorm Wind, De Kalb

When
July 9, 3:22 PM CST
Where
De Kalb County, De Kalb
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.930, -88.750

Hail, Cook

When
July 9, 3:24 PM CST to 3:26 PM CST
Where
Cook County, Lemont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.670, -88.000

Hail, Will

When
July 9, 3:44 PM CST to 3:46 PM CST
Where
Will County, Plainfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.600, -88.200

Penny size hail reported at 135th Street and Plainfield/Naperville Road.

Flash Flood, De Kalb

When
July 9, 3:51 PM CST to 7:00 PM CST
Where
De Kalb County, De Kalb
Cause
Heavy Rain
Property damage
$750,000
Reported by
Law Enforcement
Coordinates
41.930, -88.750

Torrential rainfall led to flash flooding in parts of DeKalb. Numerous roads were closed with four feet of standing water. Several people had to be rescued from cars in high water. Numerous basements were flooded and a retail store on Sycamore Street was flooded. A dorm on the Northern Illinois University Campus was evacuated. Rainfall amounts ranged from 3 to 5 inches across DeKalb. The highest amount was 5.00 inches at 13th and Scyamore Street, before the gage overflowed.

Thunderstorm Wind, De Kalb

When
July 9, 3:58 PM CST
Where
De Kalb County, De Kalb
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.930, -88.750

A tree was blown down on the north side of Greenbrier Road.

Thunderstorm Wind, De Kalb

When
July 9, 4:00 PM CST
Where
De Kalb County, De Kalb
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.930, -88.750

A tree was blown down near Lowden Hall on the Northern Illinois University Campus.

Hail, Will

When
July 9, 4:14 PM CST to 4:16 PM CST
Where
Will County, Plainfield
Measured
0.88 in hail
Reported by
Public
Coordinates
41.600, -88.200

Nickel size hail reported at Caton Farm Road and Wemere Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48145, 48146, 48158, 48161, 48148, 52285, 52286, 48149, 48165, 48144, 48160, 48166, 48167, 49565, 48153, 48155, 48168.